Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 138, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2019, 11:17 PM CDT for 5 counties in Iowa; 4 counties in Minnesota. It was in force for 43 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 11:17 PM CDT (04:17 UTC)
- Expired
- Aug 18, 2019, 12:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:24 PM CDT | HAIL 0.88 | 3 Ese Harris, IA | |
| Aug 17, 11:25 PM CDT | TSTM WND GST 54 | 3 Sse Lake Park, IA | CORRECTS PREVIOUS TSTM WND GST REPORT FROM LAKE PARK. |
| Aug 17, 11:25 PM CDT | TSTM WND GST 54 | Lake Park, IA | |
| Aug 17, 11:25 PM CDT | TORNADO | 4 Nw Wilder, MN | START OF 1/2 MILE PATH. CORN FLATTENED AND SHREDDED. MAX PATH WIDTH OF 20 YARDS. |
| Aug 17, 11:30 PM CDT | TSTM WND DMG | 1 Wnw Wahpeton, IA | ROOF DAMAGE TO A SMALL BARN. WIND ESTIMATED 75 MPH. |
| Aug 17, 11:32 PM CDT | TSTM WND DMG | 1 Nnw Wahpeton, IA | LARGE BRANCHES DOWN, UP TO 3 INCHES IN DIAMETER. |
| Aug 17, 11:35 PM CDT | TSTM WND DMG | 1 Sse Okoboji, IA | TREES UPROOTED. WIND ESTIMATED 90 MPH. |
| Aug 17, 11:35 PM CDT | TSTM WND GST 56 | Jackson, MN | |
| Aug 17, 11:40 PM CDT | TSTM WND DMG | Okoboji, IA | 2 LARGE TREE BRANCHES DOWN BLOCKING LAKESHORE DRIVE. |
| Aug 17, 11:45 PM CDT | TSTM WND DMG | Windom, MN | TREE BRANCHES DOWN BLOCKING THE ROAD AT 12TH STREET AND MILLER AVE ON THE EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Aug 17, 10:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WUUS53 KFSD 180417
SVRFSD
IAC041-059-141-143-167-MNC033-063-101-105-180500-
/O.NEW.KFSD.SV.W.0138.190818T0417Z-190818T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1117 PM CDT Sat Aug 17 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
East central Sioux County in northwestern Iowa...
Clay County in northwestern Iowa...
O'Brien County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Eastern Nobles County in southwestern Minnesota...
Southeastern Murray County in southwestern Minnesota...
Cottonwood County in southwestern Minnesota...
* Until midnight CDT.
* At 1117 PM CDT, severe thunderstorms were located along a line
extending from near Westbrook to near Harris to near Alton, moving
east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lake Park and Storden around 1125 PM CDT.
Spirit Lake, Primghar, Okoboji, Orleans, Jeffers and Wahpeton
around 1130 PM CDT.
Sutherland and Superior around 1140 PM CDT.
Comfrey around 1145 PM CDT.
Royal around 1150 PM CDT.
Greenville around 1155 PM CDT.
Webb around 1200 AM CDT.
Other locations impacted by these severe thunderstorms include
Moneta, Delft, Dickens, Rossie, Alpha, Kinbrae, Wilder, Gillett
Grove, Dundee and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4350 9491 4292 9491 4299 9603 4347 9549
4413 9557 4416 9510 4411 9510 4411 9486
4350 9485
TIME...MOT...LOC 0417Z 268DEG 58KT 4406 9548 4348 9541 4301 9595
HAIL...<.75IN
WIND...60MPH
$$
JM1 follow-up statement
959
WWUS53 KFSD 180456
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1156 PM CDT Sat Aug 17 2019
IAC041-059-141-143-167-MNC033-063-101-105-180506-
/O.EXP.KFSD.SV.W.0138.000000T0000Z-190818T0500Z/
Osceola IA-Dickinson IA-Sioux IA-Clay IA-O'Brien IA-Jackson MN-
Nobles MN-Murray MN-Cottonwood MN-
1156 PM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA...DICKINSON...
EAST CENTRAL SIOUX...CLAY...O'BRIEN...JACKSON...EASTERN NOBLES...
SOUTHEASTERN MURRAY AND COTTONWOOD COUNTIES WILL EXPIRE AT MIDNIGHT
CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa...and southwestern Minnesota. A Severe Thunderstorm
Watch also remains in effect until 500 AM CDT for northwestern Iowa.
LAT...LON 4350 9491 4292 9491 4299 9603 4347 9549
4413 9557 4416 9510 4411 9510 4411 9486
4350 9485
TIME...MOT...LOC 0456Z 268DEG 58KT 4408 9461 4350 9455 4303 9510
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:12 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 17, 11:12 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1112 PM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Sunday) Issued at 303 PM CDT Sat Aug 17 2019 The main focus tonight is the increasing threat for strong to severe thunderstorms across the region. At 18Z Saturday, a quasi-stationary cool front was located along and east of a line from Rapid City to Pierre to Aberdeen area. Isolated showers and thunderstorms could spark across the region early this afternoon as warm air advects northward, ahead of the main cool front. However, the main focus for strong to severe storms will be along the frontal passage late this evening. As we go through the afternoon and evening hours, instability increases across the region with surface dewpoint values from the upper 60s to near 70, increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around 1500-2000 J/kg. These ingredients will support and maintain a very unstable environment through the evening hours. The cool front will begin to move east into the region after 00Z Sunday (7 PM CDT), as the main upper trough over southern Canada/Northern Rockies pushes the front southeast. The greatest risk for severe weather looks possible from 03Z to 06Z Sunday in areas along and west of I-29, and from 05Z to 09Z Sunday for areas east of I-29. This is linked with a broad area of deep layer shear of 35 to 45 knots and an increasing south-north LLJ from 30 to 45 knots. Discrete cells of strong to severe thunderstorms will be possible at the initial stage of this event; then with increasing DCAPE values of 1000-1500 J/kg, the threat will mainly be focus on damaging wind as the front moves east toward I-29 late this evening. With that said, golf ball sized hail (or slightly larger), as well as damaging wind from 70 to 80 mph are the main severe threats. With 0-3 km bulk shear around 20-35 knots, some organized bow echo/isolated tornado cannot be ruled out. SPC highlights well this severe weather threat with an Enhanced Risk over most of the CWA on its Day 1 outlook. The severe weather risk tapers off from west to east through 06Z-09Z Sunday, though some lingering showers look possible through early Sunday morning. It's important to point out that this event seems likely late this evening into the overnight. Therefore, make sure you have different ways to receive alerts if having outdoor plans or before heading to bed. In addition, if severe weather threatens your area, take shelter immediately and if possible, report any hail/wind/flooding to the NWS. Sunday features a nice day. The cool front moves eastward into the Upper Mississippi Valley by early Sunday morning. Behind this system, surface high pressure builds in from the northwest, bringing drier and cooler conditions into the region. With a drier airmass, light winds, afternoon dewpoints in the upper 50s, and highs from the mid 70s to near 80, it will be a great day for outdoor activities. .LONG TERM...(Sunday Night through Saturday) Issued at 303 PM CDT Sat Aug 17 2019 Beyond Sunday night, the pattern looks relatively quiet and dry for most areas, but warm temperatures and humidity return to start the workweek. As the surface high pressure slowly moves east of the CWA, return flow will make its way and bring temperatures from the mid to upper 80s into the region on Monday. This temperature pattern will likely remain for Tuesday as well. In fact, Tuesday looks to be the warmest day of the week with daytime temperatures mainly in the upper 80s to near 80. A broad area of theta-e advection slides northeast from central NE on Monday ahead of a mid-level shortwave approaching the area by Monday night. At this moment, confidence is marginal/low; however, some hit/miss showers or storms cannot be ruled out during the overnight hours. After midweek, thunderstorm chances will again be possible Tuesday night into Wednesday as a surface low and associated frontal boundary move in. The main story will be cooler than average temperatures through the end of the week. This is in response to strong surface high pressure moving southward from the International Border/Northern Rockies. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1059 PM CDT Sat Aug 17 2019 Line of strong to severe storms continues to track eastward through the region, impacting areas east of I-29 and far southeast SD through around 09z. The main severe threat remains damaging wind gusts upward of 50 to 70 mph, along with lightning. Behind the line of storms, models indicate that a band of low stratus will develop, with MVFR ceilings and possibly IFR possible for several hours behind the storms. Stratus is expected to lift by mid morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...
Hazardous weather outlook, Aug 17, 4:49 AM CDT, 18 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Sat Aug 17 2019 IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070- 181000- Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 449 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few morning thunderstorms may be possible. Severe weather is not expected with this activity. Strong to severe storms are expected to develop late this afternoon across central and northern South Dakota and begin to track southeast this evening and tonight. Thunderstorms, initially discrete in nature, will begin to merge into a line as they move southeast late this evening. Large hail up to 2 inches in diameter, along with straight line winds up to 80 mph will be possible as storms move east towards I-29 after dark. An isolated tornado cannot be ruled out, with the greatest risks in south central South Dakota. Thunderstorms will continue to track into southwest Minnesota and northwest Iowa after midnight with a continued severe weather risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6pm from Huron to Chamberlain, and after 9pm from Marshall to Sioux Falls and Yankton. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 181000- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 449 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will be possible through mid-morning. The risk for severe storms is low with this activity. Scattered strong to severe storms may develop across northeast Nebraska and northwest Iowa after 5pm this afternoon and into the evening. golf ball size hail and winds to 60 mph may be possible. A broken line of strong to severe storms will move southeast towards the area after dark. These storms will bring the risk of strong winds to 70 mph along with ping pong size hail as they move through early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm this afternoon and into the overnight hours.
In the hours before
Local storm report, Aug 17, 10:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST FLANDREAU 44.05N 96.60W
08/17/2019 M54 MPH MOODY SD MESONET
SDSU STATION.
&&Local storm report, Aug 17, 10:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 7 W ERWIN 44.49N 97.58W
08/17/2019 M0.75 INCH KINGSBURY SD PUBLIC
&&Local storm report, Aug 17, 10:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST WHITE LAKE 43.73N 98.71W
08/17/2019 M61 MPH AURORA SD MESONET
SDSU STATION.
&&Local storm report, Aug 17, 10:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST LUVERNE 43.65N 96.21W
08/17/2019 M54 MPH ROCK MN AWOS
&&Local storm report, Aug 17, 10:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HEAVY RAIN VOLGA 44.32N 96.92W
08/17/2019 M1.31 INCH BROOKINGS SD TRAINED SPOTTER
RAIN FELL IN APPROX 45 MINUTES.
&&Local storm report, Aug 17, 10:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND GST PIPESTONE 44.00N 96.31W
08/17/2019 E60 MPH PIPESTONE MN TRAINED SPOTTER
SOME POWER OUTAGES REPORTED AROUND TOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:41 PM CDT | Tornado Warning | FSD | Lyon, Osceola | 9 min |
| Aug 17, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 44 min |
| Aug 18, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 46 min |
| Aug 17, 9:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone, Rock | 38 min |
| Aug 17, 11:02 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson, Nobles | 12 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.